Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 66, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 24, 2019, 8:35 PM CDT for Vilas County, Wisconsin. It was in force for 85 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2019, 8:35 PM CDT (01:35 UTC)
- Expired
- Sep 24, 2019, 10:00 PM CDT
- In force
- 85 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vilas County, WI
The radar
The Marquette radar (KMQT), 152 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 9:13 PM CDT | TSTM WND DMG | 1 Nw Lac Du Flambeau, WI | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 7:17 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
310
WUUS53 KGRB 250135
SVRGRB
WIC125-250300-
/O.NEW.KGRB.SV.W.0066.190925T0135Z-190925T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
835 PM CDT Tue Sep 24 2019
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Vilas County in north central Wisconsin...
* Until 1000 PM CDT.
* At 835 PM CDT, severe thunderstorms were located along a line
extending from near Winchester to near Turtle Flambeau Flowage,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Winchester around 840 PM CDT.
Rice Creek Natural Area around 845 PM CDT.
Lac Du Flambeau around 850 PM CDT.
Border Lakes Natural Area around 855 PM CDT.
Boulder Junction around 920 PM CDT.
Johnson Lake Barrens Natural Area around 930 PM CDT.
Phelps around 1000 PM CDT.
Other locations impacted by these severe thunderstorms include
Sayner, Anvil Lake Campground, Land O Lakes, Nixon Lake Natural Area,
Lac Vieux Desert, Upper Buckatabon Springs Natural Area, St Germain,
High Lake Natural Area, Arbor Vitae and Van Vliet Hemlocks Natural
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.
LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
4590 8905 4590 8918 4586 8918 4586 8930
4590 8930 4590 9004 4598 9004 4599 8993
4630 8993
TIME...MOT...LOC 0135Z 265DEG 26KT 4626 8984 4603 9008
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Kurimski4 follow-up statements
148
WWUS53 KGRB 250154
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
854 PM CDT Tue Sep 24 2019
WIC125-250300-
/O.CON.KGRB.SV.W.0066.000000T0000Z-190925T0300Z/
Vilas WI-
854 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR VILAS COUNTY...
At 854 PM CDT, severe thunderstorms were located along a line
extending from near Border Lakes Natural Area to near Lac Du
Flambeau, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Johnson Lake Barrens Natural Area around 900 PM CDT.
Phelps around 940 PM CDT.
Kentuck Lake Campground around 955 PM CDT.
Other locations impacted by these severe thunderstorms include
Sayner, Anvil Lake Campground, Land O Lakes, Nixon Lake Natural Area,
Lac Vieux Desert, Upper Buckatabon Springs Natural Area, St Germain,
High Lake Natural Area, Arbor Vitae and Van Vliet Hemlocks Natural
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.
LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
4590 8905 4590 8918 4586 8918 4586 8930
4590 8930 4590 9004 4598 9004 4599 8993
4630 8993
TIME...MOT...LOC 0154Z 293DEG 28KT 4622 8955 4596 9000
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Kurimski849
WWUS53 KGRB 250222
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
922 PM CDT Tue Sep 24 2019
WIC125-250300-
/O.CON.KGRB.SV.W.0066.000000T0000Z-190925T0300Z/
Vilas WI-
922 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR VILAS COUNTY...
At 921 PM CDT, severe thunderstorms were located along a line
extending from near Watersmeet to near Rainbow Flowage, moving east
at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Eagle River around 945 PM CDT.
Other locations impacted by these severe thunderstorms include Arbor
Vitae, Sayner, Anvil Lake Campground, Land O Lakes, Nixon Lake
Natural Area, Lac Vieux Desert, Trout Lake, Upper Buckatabon Springs
Natural Area, Star Lake and St Germain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.
LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
4590 8905 4590 8918 4586 8918 4586 8930
4590 8930 4590 9004 4598 8990 4622 8949
TIME...MOT...LOC 0221Z 276DEG 36KT 4620 8920 4592 8962
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Kurimski142
WWUS53 KGRB 250237
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
937 PM CDT Tue Sep 24 2019
WIC125-250300-
/O.CON.KGRB.SV.W.0066.000000T0000Z-190925T0300Z/
Vilas WI-
937 PM CDT Tue Sep 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN VILAS COUNTY...
At 937 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Watersmeet to 6 miles northeast
of Rainbow Flowage, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Vilas County, including the following locations... Arbor
Vitae, Sayner, Anvil Lake Campground, Land O Lakes, Lac Vieux Desert,
Upper Buckatabon Springs Natural Area, Star Lake, St Germain, Conover
and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.
LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
4590 8905 4590 8918 4586 8918 4586 8930
4590 8930 4590 8971 4602 8955 4619 8937
TIME...MOT...LOC 0237Z 265DEG 26KT 4621 8903 4593 8946
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Kurimski493
WWUS53 KGRB 250251
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
951 PM CDT Tue Sep 24 2019
WIC125-250301-
/O.EXP.KGRB.SV.W.0066.000000T0000Z-190925T0300Z/
Vilas WI-
951 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VILAS COUNTY WILL
EXPIRE AT 1000 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with these thunderstorms.
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Wisconsin.
LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
4590 8905 4590 8918 4586 8918 4586 8930
4590 8930 4590 8971 4602 8955 4619 8937
TIME...MOT...LOC 0251Z 265DEG 26KT 4622 8890 4594 8933
$$
KurimskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:27 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 24, 6:27 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 627 PM CDT Tue Sep 24 2019 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Wednesday Issued at 233 PM CDT Tue Sep 24 2019 The latest RAP analysis and satellite/radar imagery show a cold front moving into the northern Mississippi Valley early this afternoon. Outside of some rain over northern Minnesota, the front has been inactive across the region so far. After a cool morning, temps and dewpoints have been steadily rising through the day over Wisconsin, and some dewpoints approaching 65 degrees are showing up on observations over the southwest part of the state. This trend should continue through the rest of the afternoon as a 35 to 40 kt low level jet cranks up ahead of the front and advects deeper moisture to the northeast. Expectations remain that improving convective parameters will set the stage for rapid thunderstorm development from northern Iowa to western Wisconsin in the 21-00z time period. As those thunderstorms track east, severe thunderstorm potential is the main forecast concern. Tonight...The cold front will track east and across the region bringing the potential for severe weather and localized flooding. Convective parameters, with most unstable capes up to 1500 j/kg and effective shears of 30 to 40 kts, will likely peak this evening as the thunderstorms enter central and north-central WI around the 00-02z time period. Strengthening wind profiles with a low level jet around 50 kts, and 0-1 km/0-3 km helicities in the 200-300 range will make damaging winds the primary concern, with bowing segments possible. Large hail could also occur in the strongest storms. Given the high helicities, cannot rule out an isolated tornado as well. Instability is expected diminish relatively quickly through the evening, and HREF max reflectivity paintball show storms should be weakening as they move into northeast WI late in the evening into early overnight. Some risk that strong gusty winds and heavy rainfall could persist into northeast WI despite an overall weakening trend of the storms. Most storms should be exiting northeast WI during the 06-08z time period as winds turn to the west and remain breezy behind the front. Low temps will remain mild, and range from the mid 50s to low 60s across the region. Wednesday...The cold front is forecast to move into northern Lower Michigan by early Wednesday morning. But flattened upper troughing is expected to remain overhead through the day. Combined with 100-200 j/kg of instability that is anticipated to develop with the heat of the day, could see some showers or maybe a rumble of thunder develop during the afternoon, mostly over northern WI. West winds will be breezy with gusts to 30 mph possible. Highs ranging from the low 60s over the far north to low 70s over east- central WI. .LONG TERM...Wednesday Night Through Tuesday Issued at 233 PM CDT Tue Sep 24 2019 High pressure will track to the south of the area Wednesday night and Thursday, keeping the area dry with temperatures just below normal for this time of year. Rain chances return by the end of the work week as a low pressure system approaches the region from the west. After a brief break in precipitation early in the weekend, the unsettled pattern returns later in the weekend and into early next week as a series of low pressure systems bring several chances for additional rain showers and thunderstorms. && .AVIATION...for 00Z TAF Issuance Issued at 627 PM CDT Tue Sep 24 2019 A cold front will produce a line of showers and thunderstorms as it moves across the area tonight. MVFR conditions are expected with the arrival of the rain, with local IFR in thunderstorms. Low level wind shear is possible late this evening with south winds at 10 knots at the surface with southwest winds around 50 knots at 2000 ft agl. The cold front will exit the area early Wednesday, with gusty west winds and VFR conditions likely by noon. Good flying weather is generally expected Wednesday afternoon through Thursday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MPC LONG TERM......Kurimski AVIATION.......RDM
Hazardous weather outlook, Sep 24, 7:37 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 737 PM CDT Tue Sep 24 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-260045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 737 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are likely tonight. Some storms may be severe, with damaging winds being the main concern. Large hail, isolated tornadoes, and localized flooding will also be possible. A tornado watch is in effect for areas west of the Fox Valley and lakeshore through midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The next chance for thunderstorms arrives Thursday night into Friday evening. At this time, it appears that none of these storms will become severe. However, heavy rainfall will be possible. Additional thunderstorm chances are expected for Sunday into next Tuesday. It is too early to determine whether any of these storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. LMZ521-522-541>543-260045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 737 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms are possible late tonight. Any storms that develop will pose a hazard to boaters on the lake and bay. South to southwest will increase up to 25 knots tonight. In addition, waves will build to 3 to 5 feet on the Lake tonight. These winds and waves will lead to hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Thunderstorms are also possible Thursday night into Friday night and again Sunday into next Tuesday. Any storms that develop will pose a hazard to boaters on the lake and bay. Southwest winds will shift to the west Wednesday with gusts to 25 knots possible. This will lead to hazardous conditions for small craft through Wednesday afternoon. South winds and high waves may become a hazard to small craft on on Friday. RDM/Bersch
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:52 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 68 min |
| Sep 24, 9:21 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 24 min |
| Sep 24, 9:39 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon, Wood | 51 min |
| Sep 24, 10:31 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Oneida | 44 min |
| Sep 24, 10:56 PM CDT | Special Weather Statement | GRB | Forest, Langlade | 49 min |
| Sep 24, 11:45 PM CDT | Special Weather Statement | GRB | Portage, Wood | 45 min |
| Sep 24, 11:52 PM CDT | Special Weather Statement | GRB | Florence, Marinette | 53 min |
| Sep 25, 12:20 AM CDT | Special Weather Statement | GRB | Portage, Wood | 40 min |
| Sep 25, 8:42 AM CDT | Special Weather Statement | GRB | Oneida | 48 min |
| Sep 25, 9:15 AM CDT | Special Weather Statement | GRB | Forest | 45 min |
| Sep 25, 9:56 AM CDT | Special Weather Statement | GRB | Marinette | 49 min |
| Sep 25, 6:41 PM CDT | Special Weather Statement | GRB | Oneida | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.